Alert archive / West Virginia / High Wind Watches in 2009

High Wind Watch 2, NWS Charleston, WV

December 23, 2009McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this high wind watch at Dec 23, 2009, 3:38 PM EST for McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Dec 25, 2009, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 3:38 PM EST (20:38 UTC)
In effect from
Dec 25, 2009, 12:00 AM EST
Expired
Dec 24, 2009, 4:20 AM EST
In force
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRLX 232038
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EST WED DEC 23 2009

VAZ003-004-WVZ033>036-240445-
/O.NEW.KRLX.HW.A.0002.091225T0500Z-091225T2100Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
338 PM EST WED DEC 23 2009

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON. 

A LOW PRESSURE SYSTEM WILL BRING HIGH WIND GUSTS ACROSS THE
SOUTHEAST WEST VIRGINIA MOUNTAINS THURSDAY NIGHT THROUGH FRIDAY
AFTERNOON. SUSTAINED WINDS OF 25 TO 30 MPH WITH WIND GUSTS UP TO
60 MPH CAN BE EXPECTED...BEFORE TAPERING OFF LATER FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
000 
WWUS71 KRLX 240325
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1025 PM EST WED DEC 23 2009

VAZ003-004-WVZ033>036-241130-
/O.CON.KRLX.HW.A.0002.091225T0500Z-091225T2100Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
1025 PM EST WED DEC 23 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON. 

A LOW PRESSURE SYSTEM WILL BRING HIGH WIND GUSTS ACROSS THE
SOUTHEAST WEST VIRGINIA MOUNTAINS THURSDAY NIGHT THROUGH FRIDAY
AFTERNOON. SUSTAINED WINDS OF 25 TO 30 MPH WITH WIND GUSTS UP TO
60 MPH CAN BE EXPECTED...BEFORE TAPERING OFF LATER FRIDAY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
000 
WWUS71 KRLX 240920
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EST THU DEC 24 2009

VAZ003-004-WVZ033>036-241730-
/O.UPG.KRLX.HW.A.0002.091225T0500Z-091225T2100Z/
/O.NEW.KRLX.WI.Y.0008.091224T2300Z-091225T2100Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
420 AM EST THU DEC 24 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS ACROSS THE MOUNTAINS
TONIGHT THROUGH FRIDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH
WITH WIND GUSTS UP TO 55 MPH CAN BE EXPECTED...BEFORE TAPERING OFF
FRIDAY EVENING. THE WINDS WILL BE VERY ELEVATION DEPENDENT...WITH
LOCATIONS ABOVE 2500 FEET ELEVATION MUCH MORE VULNERABLE TO THE
HIGH WINDS. HOWEVER...POWER OUTAGES AND TREE DAMAGE MAY OCCUR
ANYWHERE WITHIN THE ADVISORY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF MORE THAN 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES AND WHEN TRAVELING THROUGH MOUNTAIN 
PASSES. USE EXTRA CAUTION.

&&

$$

WVZ037-038-046-047-241730-
/O.NEW.KRLX.WI.Y.0008.091224T2300Z-091225T2100Z/
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...MARLINTON...ELKINS
420 AM EST THU DEC 24 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
FRIDAY. 

A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS ACROSS THE MOUNTAINS
TONIGHT THROUGH FRIDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH
WITH WIND GUSTS UP TO 55 MPH CAN BE EXPECTED...BEFORE TAPERING OFF
FRIDAY EVENING. THE WINDS WILL BE VERY ELEVATION DEPENDENT...WITH
LOCATIONS ABOVE 2500 FEET ELEVATION MUCH MORE VULNERABLE TO THE
HIGH WINDS. HOWEVER...POWER OUTAGES AND TREE DAMAGE MAY OCCUR
ANYWHERE WITHIN THE ADVISORY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF MORE THAN 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES AND WHEN TRAVELING THROUGH MOUNTAIN 
PASSES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this high wind watch went out at Dec 23, 1:55 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 23, 1:55 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EST WED DEC 23 2009

.SYNOPSIS...
HIGH PRESSURE TONIGHT...SHIFTS EAST AS TEMPERATURES TURN WARMER
THURSDAY. RAINY AND BREEZY OCCLUDED FRONT EXPECTED THURSDAY NIGHT
THROUGH CHRISTMAS. TURNING COLDER AGAIN THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
HIGH PRESSURE RIDGE TO OUR NW WILL BREAK DOWN DURING THE OVERNIGHT
AND INTO THURSDAY. STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY
WILL MOVE NORTHWARD DURING THE DAY TOMORROW. MODELS CONTINUE TO
SLOW SYSTEM DOWN A TAD AS LOW WINDS UP. WAA ON SOUTHERLY FLOW WILL
WARM TEMPERATURES TOMORROW INTO THE 30S AND 40S WITH CLOUDS
INCREASING AS WELL. OCCLUDED FRONT APPROACHES LATE IN THE DAY
TOMORROW AND INTRODUCED SLGT CHC POPS OVER EXTREME SOUTHERN ZONES.
WENT WITH A BLEND OF GEM/GMOS/MET GUIDANCE FOR LOWS AND HIGHS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
NOT MUCH CHANGE FROM PREVIOUS MODEL RUNS. STRONG LOW PRESSURE WILL
LIFT WELL NORTH AND WEST OF OUR AREA CHRISTMAS EVE AND CHRISTMAS
DAY. WARM FRONT WILL LIFT NORTH CHRISTMAS EVE NIGHT...FOLLOWED BY A
COLD FRONT CHRISTMAS DAY. STRONG SURFACE HIGH PRESSURE RIDGING
SOUTHWARD EAST OF THE MOUNTAINS WILL BE SLOW TO GET DISLODGED BY THE
APPROACHING SYSTEM. THE ONE CHANGE IS THAT MODELS PUT US IN A
RELATIVE DRY SLOT FRIDAY NIGHT INTO SATURDAY BEHIND THE COLD
FRONT...BEFORE WRAPAROUND MOISTURE AND COLD ADVECTION COME BACK IN
FORCE DURING SATURDAY.

EXPECT MAIN PRECIP BAND TO DEVELOP ACROSS THE AREA THURSDAY
NIGHT...AND LIFT OUT WITH THE WARM FRONT FRIDAY MORNING. AROUND A
HALF INCH OF RAINFALL IS EXPECTED MOST AREAS...WHICH SHOULD NOT BE
ENOUGH TO CAUSE SIGNIFICANT FLOODING WITH THE MELTING SNOW PACK.
HOWEVER...IF MORE RAINFALL OCCURS...THEN THIS WOULD BECOME MORE OF A
PROBLEM. FOR NOW...NO MENTION OF FLOODING ISSUES.

WITH THAT STRONG HIGH ONLY SLOWLY GIVING WAY...STILL LOOKS LIKE AN
ICING EVENT SETTING UP FOR MAINLY EAST FACING SLOPES OF THE NORTHERN
AND CENTRAL MOUNTAINS THURSDAY NIGHT INTO FRIDAY MORNING...BEFORE
WARM AIR FINALLY ERODES THE COLD AIR DAMMED UP AGAINST THE
MOUNTAINS. THIS MAY LEAD TO AN ADVISORY OR WARNING...BUT STILL LOTS
OF TIME FOR DAY SHIFT TO EVALUATE FURTHER. IN ANY EVENT...THE WARM
AIR WILL WIN OUT LATER FRIDAY MORNING. TEMPERATURES WILL REALLY
REBOUND AHEAD OF THE COLD FRONT FRIDAY...WITH GUSTY SOUTH WINDS.
WINDS MAY ALSO BE AN ISSUE IN THE MOUNTAINS FRIDAY WITH A 60 TO 70
KT 850 MB SOUTHERLY JET FORECAST. AGAIN...WILL LET DAY SHIFT FURTHER
EVALUATE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS APPEAR TO BE IN BETTER AGREEMENT WITH THE OVERALL PATTERN.
WEATHER CONTINUES TO REMAIN UNSETTLED FOR THE FIRST PART OF THE LONG
TERM AS THE UPPER LOW FINALLY MOVES OFF TO THE EAST ACROSS
OHIO...BEFORE FINALLY MOVING ACROSS NEW ENGLAND BY MID WEEK. LIGHT
SNOW SHOWERS WILL CONTINUE TO OCCUR THROUGH THE FIRST PART OF THE
WEEK UNDER THE INFLUENCE OF THE UPPER LEVEL LOW...ESPECIALLY IN
FAVORED UPSLOPE AREAS IN THE NORTHERN AND CENTRAL MOUNTAINS IN THE
NW FLOW BEHIND THE LOW AS IT CONTINUES TO MOVE EASTWARD. A BRIEF
BREAK IS EXPECTED IN THE PRECIPITATION MID WEEK AS HIGH PRESSURE
ATTEMPTS TO BRIEFLY BUILD IN...BUT ANOTHER SYSTEM IS EXPECTED TO
ARRIVE LATE IN THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND
EVENING. SOME MVFR TO IFR POSSIBLE AT EKN AND CRW UNDER MOSTLY SCT
HIGH TO MID CLOUDS BETWEEN 05Z-12Z. CLOUDS INCREASE THROUGH 18Z
THURSDAY.

AFTER 18Z THURSDAY...
SYSTEM IMPACTS AREA THURSDAY NIGHT INTO FRIDAY...WITH RAIN AND
POSSIBLE IFR. FREEZING RAIN ALSO A THREAT IN THE WV MOUNTAIN
VALLEYS...AND LOW LEVEL WIND SHEAR NOT OUT OF THE QUESTION AREAWIDE
FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JS/JMV
NEAR TERM...JS
SHORT TERM...JMV
LONG TERM...SL/JMV
AVIATION...JS
Hazardous weather outlook, Dec 23, 3:39 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EST WED DEC 23 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-240845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
339 AM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035>038-046-047-240845-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
339 AM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY NIGHT
THROUGH FRIDAY. PRECIPITATION WILL START AS FREEZING RAIN IN
PORTIONS OF THE WEST VIRGINIA MOUNTAINS...ESPECIALLY THE EAST
FACING SLOPES AND THE GREENBRIER VALLEY. THIS WILL PROBABLY REQUIRE
AN ADVISORY. ADDITIONALLY...STRONG WINDS WITH GUSTS IN EXCESS OF
45 MPH ARE POSSIBLE AT HIGHER ELEVATIONS CHRISTMAS
MORNING...WHICH ALSO COULD REQUIRE AT LEAST AN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033-034-240845-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
339 AM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY NIGHT
THROUGH FRIDAY. STRONG WINDS WITH GUSTS IN EXCESS OF 45 MPH ARE
POSSIBLE AT HIGHER ELEVATIONS BY CHRISTMAS MORNING...WHICH COULD
REQUIRE AT LEAST AN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:19 PM ESTWinter Storm WatchRLX23 hr

Nearby

High Wind Watches in West Virginia, 2009High Wind Watches in Virginia, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.